JOINT BASE SAN ANTONIO-RANDOLPH, Texas --
Dietary supplements can play an important role in helping military members, retirees, Department of Defense civilians and their family members achieve physical fitness and optimum health.
However, some of these over-the-counter products provide no benefits or, even worse, prove to be detrimental to a person’s health, according to Joint Base San Antonio health promotions professionals.
Operation Supplement Safety
, a DOD initiative through the Human Performance Resource Center, offers guidance by educating the military community and DOD civilians about the potential benefits and dangers of using supplements.
“The ultimate goal of the campaign is just for the safety of the military family, making sure they understand what a supplement is, how to read the ingredients and whether the supplement is safe to take,” said Claudia Holtz, 559th Aerospace-Medicine Squadron, Health Promotions Program manager at JBSA-Lackland.
The OPSS campaign uses a variety of avenues to reach the broadest audience, from public service announcements, posters and videos to information sheets, social media and suggested activities for installations.
The OPSS website, www.opss.org
, offers a wealth of information about supplements, including links to topics such as fitness and performance, weight loss and dietary supplement ingredients.
The website also provides alerts and announcements about supplements and lists of high-risk supplements and dietary supplement ingredients prohibited by the DOD. Holtz addressed some of the risks of taking supplements.
“Some supplements can interact in an unsafe way with other products people are taking, whether they’re prescribed medications or other supplements,” she said. “Supplement use may result in organ dysfunction or make a person’s health issues worse.”
For military members and civilians, some supplements may be detrimental to their careers if they result in positive blood or urine tests, Holtz said.
“It’s important that their physician or primary care manager knows what supplements they are taking,” she said. “They can also go to the OPSS website for information.”
Supplement use may also affect people financially if they are paying for a product that is providing no benefits, Holtz said.
Aracelis Gonzalez-Anderson, 359th Medical Group Health Promotions Program coordinator at JBSA-Randolph, said consumers should be careful even if a product they are considering for use is not on the OPSS list of high-risk supplements or does not contain ingredients prohibited by the DOD.
“It doesn’t mean it is safe to be consumed,” she said. “See your provider to make sure you are making an informed decision about the dietary supplement. Your life and career may depend on it.”
People should be especially aware of any supplements that contain dimethylamylamine, also known as DMAA, Gonzalez-Anderson said.
“Any dietary supplements that contain DMAA are illegal,” she said.
Ingestion of DMAA, which is often touted as a natural stimulant, can elevate blood pressure and lead to cardiovascular problems ranging from shortness of breath and tightening in the chest to heart attack, according to the U.S. Food and Drug Administration.
There is not a black-and-white answer to which supplements are beneficial if taken in the proper doses, Gonzalez-Anderson said.
“Supplements can be beneficial for some, while not for others,” she said. “If at all possible, it is better to consume the food to help with your goals.”
Holtz also advised making the right dietary choices.
“People can get the nutrients they need just by eating right,” she said.
It is also important to note dietary supplements, unlike prescription medications, are not subject to testing by the FDA.
“The FDA will review a dietary supplement only after receiving reports about harm caused by the supplement,” Gonzalez-Anderson said. “It is the responsibility of the dietary manufacturer to put out a safe product. There are some supplements that can contain ingredients not listed on the supplement facts panel to include some that are potentially dangerous.”